American Urological Association: 5-ARI, alpha-blocker differ in number of BPH-related complications

July 1, 2011

The 5-alpha-reductase inhibitor dutasteride is associated with markedly lower BPH-related complication rates than the alpha-blocker tamsulosin, according to analysis of 2 large trials.

Key Points

The 5-alpha-reductase inhibitor dutasteride (Avodart) is associated with markedly lower BPH-related complication rates than the alpha-blocker tamsulosin (Flomax), according to a post-hoc analysis of 2 large clinical trials of these agents presented at the American Urological Association annual meeting in Washington, DC.

The data were presented by lead author Claus G. Roehrborn, MD, of the University of Texas Southwestern Medical Center, Dallas.

The rates of acute urinary retention (AUR) and BPH-related surgery were compared in the treatment arms of the CombAT (Combination of Avodart and Tamsulosin) and REDUCE (Reduction by Dutasteride of Prostate Cancer Events) studies. These rates were compared among subgroups of men with the same prostate volume and International Prostate Symptom Score (IPSS).

The post-hoc analysis focused on men with an IPSS of 12 or greater at screening and a baseline prostate volume of 30 mL to 80 mL.

The rate of AUR/BPH-related surgery was significantly lower in all dutasteride arms compared with tamsulosin monotherapy or placebo. The rates of AUR/BPH-related surgery were:

The rates of AUR/BPH-related surgery for the dutasteride groups were relatively stable when stratified by prostate volume, but in the non-dutasteride groups, the rates more than doubled when comparing smaller to larger prostate volumes.

Over 4 years, the rates of serious BPH complications approached 20% in men with the largest prostates-60 mL to less than 80 mL-in the men randomly assigned to tamsulosin monotherapy (17.4%) and placebo (19.7%).

"Dutasteride, with or without tamsulosin, reduced the rate of these complications to 2.9%–5.4% across the spectrum of the prostate volume categories," said Dr Roehrborn.